Alert archive / Missouri / Wind Advisories in 2023

Wind Advisory 3, NWS St. Louis, MO

February 26, 202329 counties in Missouri; 17 counties in Illinois

NWS St. Louis, MO issued this wind advisory at Feb 26, 2023, 1:27 AM CST for 29 counties in Missouri; 17 counties in Illinois. It took effect at Feb 27, 2023, 3:00 AM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Feb 26, 2023, 1:27 AM CST (07:27 UTC)
In effect from
Feb 27, 2023, 3:00 AM CST
Expired
Feb 27, 2023, 6:00 PM CST
In force
15 hr
Issued by
NWS St. Louis, MO
All 46 counties

Adams County, IL, Bond County, IL, Brown County, IL, Calhoun County, IL, Clinton County, IL, Fayette County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL, Madison County, IL, Marion County, IL, Monroe County, IL, Montgomery County, IL, Pike County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL, Audrain County, MO, Boone County, MO, Callaway County, MO, City of Saint Louis, MO, Cole County, MO, Crawford County, MO, Franklin County, MO, Gasconade County, MO, Iron County, MO, Jefferson County, MO, Knox County, MO, Lewis County, MO, Lincoln County, MO, Madison County, MO, Marion County, MO, Moniteau County, MO, Monroe County, MO, Montgomery County, MO, Osage County, MO, Pike County, MO, Ralls County, MO, Reynolds County, MO, Saint Charles County, MO, Saint Francois County, MO, Saint Louis County, MO, Sainte Genevieve County, MO, Shelby County, MO, Warren County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 18 km from the middle of the area, began a volume at 07:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.5 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2023-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2023-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

073 
WWUS73 KLSX 260727
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service St Louis MO
127 AM CST Sun Feb 26 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-262230-
/O.NEW.KLSX.WI.Y.0003.230227T0900Z-230227T2100Z/
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
Including the cities of Litchfield, Sparta, Quincy, Columbia,
Vandalia, Edwardsville, Centralia, Salem, Jefferson City, Mount
Sterling, Union, Hannibal, Saint Charles, Sullivan, Mexico,
Belleville, Saint Louis, Pittsfield, Chester, Cahokia, Alton,
Washington, Farmington, Bowling Green, and Fulton
127 AM CST Sun Feb 26 2023

...WIND ADVISORY IN EFFECT FROM 3 AM TO 3 PM CST MONDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected 
  on Monday morning. These strong winds will shift to the southwest 
  in the late morning and to the west in the early afternoon, before 
  diminishing late Monday afternoon.

* WHERE...Portions of south central, southwest, and west central 
  Illinois. Portions of central, east central, northeast, and 
  southeast Missouri.

* WHEN...From 3 AM to 3 PM CST Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

BSH
4 follow-up statements
091 
WWUS73 KLSX 262037
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service St Louis MO
237 PM CST Sun Feb 26 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271145-
/O.CON.KLSX.WI.Y.0003.230227T0900Z-230227T2100Z/
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
Including the cities of Saint Charles, Salem, Bowling Green,
Union, Farmington, Mount Sterling, Cahokia, Litchfield, Columbia,
Belleville, Alton, Pittsfield, Centralia, Edwardsville, Quincy,
Jefferson City, Saint Louis, Fulton, Hannibal, Sparta, Vandalia,
Mexico, Washington, Chester, and Sullivan
237 PM CST Sun Feb 26 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 3 AM TO 3 PM CST MONDAY...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of south central, southwest, and west central 
  Illinois. Portions of central, east central, northeast, and 
  southeast Missouri.

* WHEN...From 3 AM to 3 PM CST Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Pfahler
669 
WWUS73 KLSX 270917
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service St Louis MO
317 AM CST Mon Feb 27 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-272100-
/O.CON.KLSX.WI.Y.0003.000000T0000Z-230227T2100Z/
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
Including the cities of Vandalia, Mount Sterling, Edwardsville,
Belleville, Centralia, Alton, Washington, Mexico, Chester,
Jefferson City, Fulton, Litchfield, Sullivan, Hannibal, Salem,
Farmington, Union, Sparta, Saint Louis, Columbia, Quincy, Bowling
Green, Saint Charles, Cahokia, and Pittsfield
317 AM CST Mon Feb 27 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Portions of south central, southwest, and west central 
  Illinois. Portions of central, east central, northeast, and 
  southeast Missouri.

* WHEN...Until 3 PM CST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Elmore
497 
WWUS73 KLSX 272046
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service St Louis MO
246 PM CST Mon Feb 27 2023

ILZ058-095>097-MOZ018-019-026-027-034>036-041-042-047>050-084-085-
099-272200-
/O.EXP.KLSX.WI.Y.0003.000000T0000Z-230227T2100Z/
Greene IL-Adams IL-Brown IL-Pike IL-Knox MO-Lewis MO-Shelby MO-
Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-Audrain MO-Moniteau
MO-Cole MO-Osage MO-Callaway MO-Iron MO-Madison MO-Reynolds MO-
Including the cities of Fulton, Bowling Green, Quincy, Columbia,
Mount Sterling, Pittsfield, Hannibal, Jefferson City, and Mexico
246 PM CST Mon Feb 27 2023

...WIND ADVISORY WILL EXPIRE AT 3 PM CST THIS AFTERNOON...

Gusty winds have fallen below 45 mph across the area.

$$

ILZ059-060-064-065-069-070-074-079-098>102-MOZ051-052-059>065-
072>075-280000-
/O.EXT.KLSX.WI.Y.0003.000000T0000Z-230228T0000Z/
Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-Marion IL-
Washington IL-Randolph IL-Calhoun IL-Jersey IL-Madison IL-Saint
Clair-Monroe IL-Montgomery MO-Lincoln MO-Gasconade MO-Warren MO-
Saint Charles MO-Franklin MO-Saint Louis MO-Saint Louis City MO-
Jefferson MO-Crawford MO-Washington MO-Saint Francois MO-Sainte
Genevieve MO-
Including the cities of Farmington, Edwardsville, Union,
Centralia, Belleville, Cahokia, Saint Charles, Litchfield,
Sullivan, Washington, Sparta, Alton, Vandalia, Chester, Saint
Louis, and Salem
246 PM CST Mon Feb 27 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...West winds 20 to 25 mph with gusts up to 50 mph.

* WHERE...Portions of south central and southwest Illinois. Portions 
  of east central and southeast Missouri.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Jaja
907 
WWUS73 KLSX 272356
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service St Louis MO
556 PM CST Mon Feb 27 2023

ILZ059-060-064-065-069-070-074-079-098>102-MOZ051-052-059>065-
072>075-280100-
/O.EXP.KLSX.WI.Y.0003.000000T0000Z-230228T0000Z/
Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-Marion IL-
Washington IL-Randolph IL-Calhoun IL-Jersey IL-Madison IL-Saint
Clair-Monroe IL-Montgomery MO-Lincoln MO-Gasconade MO-Warren MO-
Saint Charles MO-Franklin MO-Saint Louis MO-Saint Louis City MO-
Jefferson MO-Crawford MO-Washington MO-Saint Francois MO-Sainte
Genevieve MO-
Including the cities of Vandalia, Alton, Chester, Saint Charles,
Centralia, Union, Saint Louis, Sullivan, Salem, Sparta,
Belleville, Cahokia, Edwardsville, Litchfield, Washington, and
Farmington
556 PM CST Mon Feb 27 2023

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

The windy conditions are expected to continue to decrease through 
the early evening hours.

$$

Britt

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this wind advisory went out at Feb 25, 10:47 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Feb 25, 10:47 PM CST, 2 hours 40 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1047 PM CST Sat Feb 25 2023

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 230 PM CST Sat Feb 25 2023

After some morning clouds that lingered into the afternoon in
northeast MO and western IL, we've seen mostly sunny conditions
today with the temperature warming several degrees from yesterdays
cold. Although a surface cold front remains well to the south near
the Gulf Coast, broad ridging aloft has allowed for warmer air to
move in from the southwest. Our next weather maker is a large
upper level low pressure system currently moving onshore in
southern California. Until that arrives, we'll see continued mild
conditions with a gradual increase in cloud cover as warm, moist
air begins to move northward in advance of the next system.
Temperatures tonight only fall off into the 30s for most of the
area as low level moisture increases. In fact, some clouds may
begin to move in from the south by morning associated with some
low level moist advection.

For Sunday we'll see temperatures warming even warmer than they
were today, mainly in the 50s to low 60s. However we'll also see
increasing cloud cover as low level moist advection continues.
It's interesting that many of the global scale models begin to
produce some light precipitation in this moist advection, but few
if any of the higher resolution CAMs do so. Among the global
ensembles, upwards of 50 percent of the members produce at least
light rain across the southern half of our area during the day
Sunday, but again, those higher resolution models are keeping
things dry. If it does rain, we're confident it will be light, as
the depth of moisture and lift is not enough to produce
significant precipitation. So we're looking at about a 30 to 40
percent chance of some sprinkles to light rainfall. The more
widespread precipitation will move in for Sunday night into early
Monday.

Kimble

.LONG TERM...  (Sunday Night through Next Saturday)
Issued at 230 PM CST Sat Feb 25 2023

Our next in what has been a series of intense low pressure systems
will be making its way out into the Plains Sunday night and
tracking northeast toward the Great Lakes for Monday. Ahead of
this low, good moisture return across Texas and Oklahoma will lead
to the development of thunderstorms late in the day Sunday into
Sunday night, generally along the trough axis. These storms will
progress east and northeast overnight, with that trough axis and
line of remnant showers and storms moving through our region early
Monday morning. As the line of storms moves east, it will lose
access to surface based instability as it exits the core of the
moist surface return flow and progresses eastward during the
night. There may be enough low level moisture return above the
surface to maintain some elevated instability to keep
thunderstorms going as they move through our region, but surface
based instability will be hard to come by. If this were moving
through our area during the daytime, we'd probably see a different
scenario unfolding with at least somewhat better surface based
instability and a much greater chance for all types of severe
weather.

With a very strong wind flow associated with the system, there is
some concern for the potential for thunderstorms to transport
some of the higher wind speeds toward the surface in the form of
some higher convective gusts. Given the low level temperature
profile remaining inverted, this will be difficult to achieve.
Some factors which could lead to better convective mixing include
heavier precipitation downdrafts pulling the stronger winds down,
as well as localized areas of convergence along the convective
line which can direct localized jets toward the surface. The
latest SPC Day2 Convective outlook has expanded to include our
area primarily for the concern for these wind gusts, but at the
moment we still think that will be localized in nature if it
occurs. As is typical with these well wound up wintertime storm
systems, there's plenty of shear available for strong storms but
our limiting factor is that instability. Recent experience with
these types of systems has shown that the only one which produced
significant convective winds was the one which moved through
during the daytime and had access to a better low level
environment.

As for synoptic scale winds, the low level inverted temperature
profile ahead of the trough will confine the winds in the low
level jet to above the surface. As the trough approaches, the
profiles become a little less inverted, allowing for a bit better
mixing, but we will not become well mixed until after the trough
and convective line move through Monday morning. Behind this
trough winds shift to the southwest and cold advection aloft
drives much better mixing allowing some of those stronger wind
gusts to reach the surface. It will be during this time frame that
we'll see our best chance for advisory level wind gusts of 45 to
50 mph. The strongest winds will likely be right when the good
mixing begins, with slightly less windy conditions continuing
through the day on Monday. The NBM has continued its recent trend
of being too high on winds and gusts, especially ahead of the
trough when conditions are not well mixed. We've collaborated with
neighboring offices to use other guidance sources to produce a
wind forecast more in line with expectations. Again, the peak in
winds will likely be Monday morning behind the trough, when a
period of 45 to 50 mph SW winds are possible. Isolated convective
gusts ahead of that would be localized.

There's not a lot of cold air behind this storm, so our
temperatures in the "cold sector" behind the storm Monday will
still be in the 50s and 60s. In fact, some guidance produces highs
on Monday in the 70s. Our stretch of mild weather continues
through midweek as we remain in quasi-zonal flow on the northwest
side of a Caribbean ridge. High temperatures 10 to 20 degrees
above normal will be common.

The next wave moves through the northern plains Tuesday night into
Wednesday. This one will track too far north for us to see
significant impacts from it, with the moisture return ahead of
the following cold front not quite reaching far enough north for
thunderstorms ahead of it as it moves through our area Wednesday.
There will be significantly colder air available behind this
wave, so we'll see temperatures dropping back to near or below
normal for the end of the week.

The front settles to our south, with multiple waves tracking
along it late in the week. The most intense of these waves
tracks to our south Thursday night into Friday. Guidance has come
into a little better agreement on these waves, including the most
intense one. However, there remains a good deal of variability
especially with regard to timing of the wave. With a slower wave,
there will be better moisture transport into the low as well as
more cold air available on the north side and a track a bit to
further to the north. The operational GFS represents this scenario
well, and actually produces some wintry weather for the southern
half of our forecast area on Friday morning. However, most of the
rest of the guidance including the new ECMWF and CMC deterministic
models are more progressive with this wave, tracking it further
south Thursday night, keeping our area precipitation free. At the
moment our forecast is sticking with the NBM with POP reaching 50
to 60 percent Thursday night with a rain/snow mix possible
especially by Friday morning. Based on the remaining track
variability, we can say with some confidence that we'll be on the
north side of this system, and thus more susceptible to wintry
weather. But the question of whether precipitation falls at all is
more uncertain given the likelihood of the more southerly tracks.

Kimble

&&

.AVIATION...  (For the 06z TAFs through 06z Sunday Night)
Issued at 1033 PM CST Sat Feb 25 2023

High MVFR or low VFR ceilings will affect the central Missouri and
the St. Louis area terminals until around 14Z. Mainly VFR
conditions are expected until around 21Z when MVFR ceilings move
back into these terminals with ceilings falling below 2000 feet
AGL after 00Z Sunday evening. There will be a chance of showers
during the day on Sunday, with showers and possibly a
thunderstorms moving through terminals on Sunday night. Winds will
be light through Sunday morning before increasing out of the south
on Sunday afternoon and gusting over 20 knots at times after 00Z.
There will be the potential for LLWS with wind gusts over 30kts at
STL after 06Z.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Feb 25, 2:43 PM CST, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
243 PM CST Sat Feb 25 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-262045-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
243 PM CST Sat Feb 25 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms late Sunday night into early
Monday morning. Winds will increase out of the south and southwest
with gusts of 45 to 50 mph possible Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Kimble

Nearby

Wind Advisories in Missouri, 2023Wind Advisories in Illinois, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.